A CORONER has issued a warning about the dangers of taking unprescribed steroids, following the death of a Wigan dad.
An inquest at Bolton Coroner's Court heard former body-building enthusiast John Cowell had taken anabolic steroids around 10 years ago to help develop his physique.
In 1999, a CT scan revealed Mr Cowell had an enlarged heart, making it weak. This irreversible damage was put down to the use of the steroids.
Deputy Coroner Alan Walsh urged people who take steroids to be more aware of the dangers they can cause.
He said: "I am sure there are many people out there who take steroids which are available without a prescription, but it's important that people know they are very dangerous."
Dad-of-two Mr Cowell was found on his living room by his friend, John Jones, on the day of May 25.
Mr Jones told the inquest that they had agreed to meet that morning.
But when Mr Cowell did not show up, Mr Jones became worried and arranged to be taken to Mr Cowell's house.
Having looked through the â€¨window, Mr Jones could see Mr Cowell was on the couch and was not breathing.
Two days earlier, Mr Cowell had been on a trip to Blackpool with his wife and son and had felt well.
His wife Catherine told the â€¨court they had walked further than usual, and there had been no sign he was ill.
Consultant cardiologist Dr Sanjay Arya, who had treated Mr Cowell, told the inquest he had advised Mr Cowell in 1999 to stop taking the steroids and drinking - although his alcohol intake was not excessively high.
Mr Cowell's heart was only pumping around 20% of blood around his body, compared to the normal 60%.
He had developed cardiomyopathy, a condition in which sudden death is common.
Mr Arya said: "Mr Cowell's death would have been down to an electrical disturbance in the heart.
"From my experience of dealing with patients who had suffered with this problem, they die a sudden and quick death, without any pain and discomfort.
"But the anabolic steroids can cause thickening of the heart.
"Although Mr Cowell had stopped taking the drugs, they had already caused irreversible damage to the heart."
Pathologist Stephen Mills had â€¨found Mr Cowell to have an â€¨enlarged heart and suffering cardiomyopathy.
A verdict of death as a consequence from the use of anabolic steroids was recorded.